Doubly robust and efficient estimators for heteroscedastic partially linear single-index models allowing high dimensional covariates

Yanyuan Ma, Liping Zhu

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

We study the heteroscedastic partially linear single-index model with an unspecified error variance function, which allows for high dimensional covariates in both the linear and the single-index components of the mean function. We propose a class of consistent estimators of the parameters by using a proper weighting strategy. An interesting finding is that the linearity condition which is widely assumed in the dimension reduction literature is not necessary for methodological or theoretical development: it contributes only to the simplification of non-optimal consistent estimation. We also find that the performance of the usual weighted least square type of estimators deteriorates when the non-parametric component is badly estimated. However, estimators in our family automatically provide protection against such deterioration, in that the consistency can be achieved even if the baseline non-parametric function is completely misspecified. We further show that the most efficient estimator is a member of this family and can be easily obtained by using non-parametric estimation. Properties of the estimators proposed are presented through theoretical illustration and numerical simulations. An example on gender discrimination is used to demonstrate and to compare the practical performance of the estimators.

Original languageEnglish (US)
Pages (from-to)305-322
Number of pages18
JournalJournal of the Royal Statistical Society. Series B: Statistical Methodology
Volume75
Issue number2
DOIs
StatePublished - Mar 1 2013

Fingerprint

Single-index Model
Efficient Estimator
Robust Estimators
Covariates
Linear Model
High-dimensional
Estimator
Consistent Estimation
Variance Function
Consistent Estimator
Error function
Weighted Least Squares
Dimension Reduction
Nonparametric Estimation
Deterioration
Linearity
Simplification
Discrimination
Weighting
Baseline

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty

Cite this

@article{f95660fbec644124a83ecf68f88d19c1,
title = "Doubly robust and efficient estimators for heteroscedastic partially linear single-index models allowing high dimensional covariates",
abstract = "We study the heteroscedastic partially linear single-index model with an unspecified error variance function, which allows for high dimensional covariates in both the linear and the single-index components of the mean function. We propose a class of consistent estimators of the parameters by using a proper weighting strategy. An interesting finding is that the linearity condition which is widely assumed in the dimension reduction literature is not necessary for methodological or theoretical development: it contributes only to the simplification of non-optimal consistent estimation. We also find that the performance of the usual weighted least square type of estimators deteriorates when the non-parametric component is badly estimated. However, estimators in our family automatically provide protection against such deterioration, in that the consistency can be achieved even if the baseline non-parametric function is completely misspecified. We further show that the most efficient estimator is a member of this family and can be easily obtained by using non-parametric estimation. Properties of the estimators proposed are presented through theoretical illustration and numerical simulations. An example on gender discrimination is used to demonstrate and to compare the practical performance of the estimators.",
author = "Yanyuan Ma and Liping Zhu",
year = "2013",
month = "3",
day = "1",
doi = "10.1111/j.1467-9868.2012.01040.x",
language = "English (US)",
volume = "75",
pages = "305--322",
journal = "Journal of the Royal Statistical Society. Series B: Statistical Methodology",
issn = "1369-7412",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Doubly robust and efficient estimators for heteroscedastic partially linear single-index models allowing high dimensional covariates

AU - Ma, Yanyuan

AU - Zhu, Liping

PY - 2013/3/1

Y1 - 2013/3/1

N2 - We study the heteroscedastic partially linear single-index model with an unspecified error variance function, which allows for high dimensional covariates in both the linear and the single-index components of the mean function. We propose a class of consistent estimators of the parameters by using a proper weighting strategy. An interesting finding is that the linearity condition which is widely assumed in the dimension reduction literature is not necessary for methodological or theoretical development: it contributes only to the simplification of non-optimal consistent estimation. We also find that the performance of the usual weighted least square type of estimators deteriorates when the non-parametric component is badly estimated. However, estimators in our family automatically provide protection against such deterioration, in that the consistency can be achieved even if the baseline non-parametric function is completely misspecified. We further show that the most efficient estimator is a member of this family and can be easily obtained by using non-parametric estimation. Properties of the estimators proposed are presented through theoretical illustration and numerical simulations. An example on gender discrimination is used to demonstrate and to compare the practical performance of the estimators.

AB - We study the heteroscedastic partially linear single-index model with an unspecified error variance function, which allows for high dimensional covariates in both the linear and the single-index components of the mean function. We propose a class of consistent estimators of the parameters by using a proper weighting strategy. An interesting finding is that the linearity condition which is widely assumed in the dimension reduction literature is not necessary for methodological or theoretical development: it contributes only to the simplification of non-optimal consistent estimation. We also find that the performance of the usual weighted least square type of estimators deteriorates when the non-parametric component is badly estimated. However, estimators in our family automatically provide protection against such deterioration, in that the consistency can be achieved even if the baseline non-parametric function is completely misspecified. We further show that the most efficient estimator is a member of this family and can be easily obtained by using non-parametric estimation. Properties of the estimators proposed are presented through theoretical illustration and numerical simulations. An example on gender discrimination is used to demonstrate and to compare the practical performance of the estimators.

UR - http://www.scopus.com/inward/record.url?scp=84873312617&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84873312617&partnerID=8YFLogxK

U2 - 10.1111/j.1467-9868.2012.01040.x

DO - 10.1111/j.1467-9868.2012.01040.x

M3 - Article

C2 - 23970823

AN - SCOPUS:84873312617

VL - 75

SP - 305

EP - 322

JO - Journal of the Royal Statistical Society. Series B: Statistical Methodology

JF - Journal of the Royal Statistical Society. Series B: Statistical Methodology

SN - 1369-7412

IS - 2

ER -